The U.S. Food and Drug Administration (FDA) on Thursday posted a safety announcement
on the estradiol spray product Evamist, warning of the potential for accidental exposures in children and pets.
The agency said that in the three years since it approved Evamist, the FDA has received reports of eight cases in which children were exposed unintentionally to the treatment, which is applied as a spray to the forearm of menopausal women to reduce moderate to severe hot flashes.
The FDA has received reports of secondary exposure in two spayed dogs, as well. The dogs were exposed when they licked their owners’ arms and/or were held by their owners.
The safety announcement came seven weeks after the Veterinary Information Network News Service published an article
describing a number of cases across the country of pets — mostly dogs, but occasionally cats — that had been exposed inadvertently to their owners’ topical hormone products.
The predominant telltale sign in female dogs is a grossly enlarged vulva. Male dogs may have abnormally small penises. Dogs of both genders have presented with enlarged mammary glands and hair loss. Puppies and small dogs seem to be particularly vulnerable, but adult and large dogs also can be affected.
Of the two canine cases reported to the FDA, one involved liver failure and the other vaginal prolapse and elevated estrogen levels, in addition to enlargement of mammary glands, nipples and vulva.
In children, the chief symptom in boys and girls alike was breast development, according to the FDA announcement. “The signs and symptoms appeared several weeks to months after the adult patient initiated therapy with Evamist,” the announcement reads. “Some cases reported symptom resolution after the Evamist user discontinued the drug or used preventive measures to avoid unintentional exposure of children to the drug.”
The agency noted that it is not feasible to study the potential of topical Evamist transfer from adult users to children. Presumably, that is because children cannot give informed consent to participate in studies.
Prescription information provided with Evamist — sold by Ther-Rx Corporation of Bridgeton, Mo. — notes that the effect of transfer of estradiol was tested by continuously holding for five minutes the dosed forearms of female subjects against the inner forearm of a male subject who had not been treated. “No significant transfer of estradiol was observed ... ” it states.
Elsewhere in the eight pages of prescription information, users are warned not to “allow others to make contact with the area of skin where you applied the spray for at least 30 minutes after application.”
The FDA safety announcement advises in bold print: “Patients should make sure that children are not exposed to Evamist and that children do not come into contact with any skin area where the drug was applied. Women who cannot avoid contact with children should wear a garment with long sleeves to cover the application site.”
The agency stated that it is working with the makers of Evamist “to identify any factors that may contribute to unintended exposure ... (and) evaluating ways to minimize the risk.”
Officials of Ther-Rx could not be reached for comment Thursday. The Evamist home page
contains a large section headed “Important Safety Information” but as of Thursday afternoon did not mention the potential for accidental secondary exposures.
Besides Evamist, pets and children may be accidentally exposed to topical hormones creams, lotions and gels prepared by compounding pharmacies. The FDA announcement makes no mention of other products that may be involved, and the agency did not immediately provide answers to questions from the VIN News Service.
The problem of inadvertent exposure may extend to a wide variety of drugs applied topically. A post
this week in an online message board of the Veterinary Information Network (VIN), a membership organization for veterinarians, describes a case in which a dog may have been affected by a high-concentration hydrocortisone cream used by her owner.
The phenomenon of accidental exposures to topical hormones has drawn the attention and concern of the North American Menopause Society, which has posted a notice on its website
alerting members to the situation and requesting case reports.
VIN News Service commentaries are opinion pieces presenting insights, personal experiences and/or perspectives on topical issues by members of the veterinary community. To submit a commentary for consideration, email firstname.lastname@example.org.